Hello Graysons Mummy... Welcome to Anxiety Zone! My name is Chuck, and I am one of the Global Moderators here on the site.
You are now a member of our community, where you will find support and advice from other members in similar situations. It's always nice to find someone else who understands, and to know you're not alone.
We have sections in the forum that address specific concerns, so feel free to post or start a new topic in the section that best fits your situation. Feel free to explore the rest of the forum. You may find the other topics helpful, and you may be able to offer advice or support to someone else.
We also have a chat room for members over the age of 18. Once you have made three meaningful posts, you will be allowed access to the chat room.
GM, it certainly is possible that all the symptoms you are experiencing are caused by anxiety, such as panic disorder and panic attacks. I am on Citalopram (Celexa), have been on it for just over six months now, and would like to share some things with you about how it works.
Citalopram is a selective serotonin reuptake inhibitor (SSRI), anti-depressant. When first starting a SSRI, serotonin levels throughout the body are immediately increased. Unfortunately, start-up side effects can occur because of this increase in serotonin, and again, your symptoms after just taking one dose were very classic. I had them too. So, anti-depressants can make many individuals feel actually worse before you feel better. I am not certain what dose of Citalopram you took, but it is best to start out at a low, sub-therapeutic dose, like 10 or even 5 mg, and then increase the dose every 7-10 days. This can help to keep those start-up side effects away, or at least limit them. Once you reach a therapeutic dose of Citalopram, which is 20 mg, it will take some 3 to 12 weeks for the medication to take effect. One will usually see degrees to improvement during this time period.
It is truly unfortunate that many doctors do not take the time to inform their patients just how anti-depressants work, as well as discuss the start-up side effects that can occur. Also, most start-up side effects will diminish rapidly in a few weeks, but might return for a short period if the dose of the anti-depressant is increased.
GM, welcome again to Anxiety Zone. The very best to you!... Chuck